Patients who believe they have been poisoned by a heavy metal given in some magnetic resonance imaging are calling on the NHS to change its safety advice.
Sky News has spoken to a number of patients who believe that gadolinium, a rare-ground metal used to improve image quality in about 30% of MRI scans, has had devastating consequences for their health.
They say they can track down symptoms including debilitating pain, chronic fatigue and involuntary muscle contractions to receive gadolinium injections diagnostic scans.
Patients ask for more information to be included on consent forms, bringing the United Kingdom into line with the United States where there is increasing concern about the use of gadolinium.
Gadolinium is highly toxic in a "free" form, but when used in the scan it is administered in an injected intravenous fluid designed to make it safe.
In these "contrast agents" (GdCAs) gadolinium is bound to other molecules, a process known as chelation, to ensure that it passes out of the body through the kidneys in the patient's urine.
However, it is shown that some gadolinium is retained in the body, where it can be deposited in the bone, in the tissue and in the brain.
Gadolinium is not considered safe for use in patients with impaired renal function, in whom it has been linked to nephrogenic systemic fibrosis (NSF), a condition that affects the eyes, skin, joints and organs interior.
Patients here and in the United States believe that adverse effects are not limited to those with poor kidney function, but this is disputed by the United Kingdom
Dr. Catriona Walsh told Sky News that the impact she was so debilitating that she was forced to leave her role as a pediatrician advisor in Belfast.
He said: "It was terrible, for six months I felt like I was turning a sewer, very anxious for my future because with my medical background I knew that free gadolinium is very, very toxic and can come away So you have the free gadolinium that causes chaos in your system. " Dr. Walsh claims that gadolinium contrast agents should not have been licensed without further research.
He said: "Gadolinium contrast agents are compounds that contain a very toxic heavy metal coupled to an untested drug with varying stability, somewhat unknown clinical benefits.
" Before even considering a license, I would have insisted that pharmaceutical companies produce much better studies on both acute and long-term toxic effects. "
Richard, a patient who asked us not to use his full name, says he was hospitalized for several weeks after an MRI with symptoms including muscle contraction, pain and exhaustion.
Doctors were unsure of what was causing its symptoms, offering a little diagnosis before to conclude he was likely to have a motor neuron disease, a terminal condition.
The wife, who was pregnant with the couple's first child, was told that she probably he would be dead.
Richard said: "I was lying in a hospital bed, my muscles literally fired like anything, tied to the bed and with very limited mobility.
" I had fibromyalgia thrown at me, ME , which is the chronic fatigue syndrome, and therefore the presumption was that it was a motor neurone disease.
"I had written MND over my bed and my wife had nurses crying beside her."
Subsequent urinalysis shows that Richard had extremely high levels of gadolinium. He believes that patients deserve to be more informed about the chemical.
"The NHS has a duty to tell people that this stuff is present in the system.We know that it causes a very serious condition in NSF, so people should at least be informed."
Currently consent forms they do not inform patients that gadolinium can be restrained and the NHS does not recognize "gadolinium deposition disease", a description used in the United States as a condition.
Last year, the Regulatory Agency for Medical Health Products (MHRA) withdrew licenses for a number of gadolinium contrast agents following a review that recognized that data on Long-term effects on patients are "very limited".
The MHRA concluded that while there is no evidence that the deposition of gadolinium causes damage, ordering the manufacturers to measure the patient's tissue for deposition and warning it that it should only be used when "essential" to improve the Imaging and at the "lowest effective dose".
Dr Giles Roditi, a radiologist advisor and spokesperson for the Royal College of Radiologists, said the benefits of accurate magnetic resonance far outweigh the small risk of an adverse reaction.
He said: "The risks of combating gadolinium until we are giving them to the right patient for the right indication are very, very low, and you have to balance the risks of not knowing the diagnosis you came to discover against the risk of not having the scan at all. "
A MHRA spokesman said:" Although no harmful effects were attributed to the retention of gadolinium in the body, as a precaution the licenses were suspended for three GdCA and the use of the remaining GdCA has been limited.
"GdCAs should only be used when diagnostic information is essential and can not be obtained with a single MRI and should be used at the lowest effective dose. When used in this way, their benefits outweigh their risks in patients without kidney problems. "